New York, 2003

Flood in New York, March 16 to 17, 2003

March 16 to 17, 2003 · NWS BUF · 1 event in 1 county or zone

An ice jam on Cazenovia Creek resulted in flooding in West Seneca. Several basements in the Southgate Plaza area were flooded though no evacuations were ordered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An ice jam on Cazenovia Creek resulted in flooding in West Seneca. Several basements in the Southgate Plaza area were flooded though no evacuations were ordered. At Ebenezer, the creek crested at 11.6 feet. Flood stage is 10 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 16, 10:45 PM EST, 15 minutes earlier.

Area forecast discussion, Mar 16, 10:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR CAZENOVIA CREEK FLW
NATIONAL WEATHER SERVICE BUFFALO NY
1045 PM EST SUN MAR 16 2003

WHILE IT WAS CERTAINLY NOT RECORD SETTING WARMTH ACROSS THE REGION
THIS PAST AFTERNOON...IT MAY HAVE FELT LIKE IT TO THE WINTER WEARY
ACROSS THE REGION. TEMPERATURES SOARED WELL INTO THE 60S FOR THE VAST
MAJORITY OF THE FA...WITH EXCEPTIONS COMING CLOSE TO THE LAKES (50S)
AND FOR A FEW SITES IN THE GENESEE VALLEY (LOW 70S).

MODELS GENERALLY RIGHT ON WITH H8 TEMP FORECASTS...AS READINGS AROUND
+10C WERE OBSERVED BY THIS EVENINGS KBUF FLIGHT. OUR AIRMASS IS
EXPECTED TO COOL A BIT FROM THE NORTH DURING THE DAY MONDAY...WITH
THE MOST NOTICEABLE CHANGE OVER THE NORTH COUNTRY. OVERALL THOUGH...
ANOTHER VERY MILD DAY IN STORE WITH HIGHS REMAINING ABOVE NORMAL.

LOOKING OVER CURRENT IR LOOP AND PERUSAL OF 18Z MESO-ETA...WILL
PROBABLY BE A LITTLE MORE OPTIMISTIC WITH THE SKY COVER BY MENTIONING
SOME SUN. THIS WILL ALSO RESULT IN SOME TWEAKING TO THE UP SIDE FOR
MAX TEMPS. THIS MAY BE MOST NOTICEABLE IN THE GRIDS.

SEVERAL WRN NY TRIBUTARIES HAVE RISEN TO NEAR BANKFUL THIS EVENING...
WITH ISOLATED INSTANCES OF MINOR FLOODING. THE COMBINATION OF HIGH
VOLUME OF SNOWMELT RUNOFF AND COMPLICATIONS FROM SPORADIC ICE JAMMING
HAS CAUSED LARGE FLUCTUATIONS IN THE WATER LEVELS OF WRN NY
TRIBUTARIES. MOST TRIBS WILL REMAIN HIGH OVERNIGHT WITH CONTINUED
RUNOFF...AND FLOOD WATCH WILL CONTINUE FOR THREAT OF ICE JAM
FLOODING.
HAVE RECEIVED UPDATE FROM EMERGENCY MANAGEMENT OFFICIALS OF RENEWED
LOCALIZED FLOODING ALONG A PORTION OF CAZENOVIA CREEK...SO WILL
EXTEND WARNING INSTEAD OF LETTING EXPIRE.

WILL LEAVE REMAINDER OF FORECAST PACKAGE INTACT.
BULK OF PREVIOUS AFD LEFT BELOW.

LIGHT FLOW AND CLEAR SKIES COULD RESULT IN THE DEVELOPMENT OF SOME
STRATUS AFTER MIDNIGHT AND THE POTENTIAL FOR FOG...LOCALLY DENSE FOG
COULD DEVELOP ACROSS THE SOUTHERN TIER.

MODELS CONTINUE TO SUGGEST THAT A WEAK FRONT WILL WORK ACROSS THE
AREA LATE IN THE DAY MONDAY. UPPER SUPPORT AND LOW LEVEL CONVERGENCE
WILL BE LACKING. EXPECT FOR THE MOST PART FRONT WILL MOVE THROUGH
DRY. SURFACE HIGH WILL BUILD DOWN ACROSS ONTARIO AND QUEBEC IN WAKE
OF FRONT. FLOW TURNING NORTHEAST BRINGING DOWN SOME COOLER AIR (BUT
SEASONABLE) FOR TUESDAY.

NEXT CHANCE FOR PRECIPITATION LOOKS TO BE WEDNESDAY AS GFS SUGGESTING
A WARM FRONT WILL LIFT ACROSS THE AREA. FRONT WILL HELP PUSH
TEMPERATURES BACK WELL ABOVE NORMAL FOR THE END OF THE WEEK BEFORE.
DEEP LOW PER GFS NOW DEVELOPING JUST WEST OF THE AREA FRIDAY. THIS
WILL LIKELY DELAY INFLUX OF COLD AIR UNTIL SUNDAY.

.BUF...FLOOD WARNING OVERNIGHT FOR CAZENOVIA CREEK IN ERIE COUNTY
       FLOOD WATCH FOR ICE JAMS THROUGH TUESDAY NIGHT
       NYZ001>004-010>014-019>021.

RSH/TMA
Hazardous weather outlook, Mar 16, 5:30 AM EST, 17 hours 30 minutes before
NYZ001>008-010>014-019>021-161015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
530 AM EST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

A FLOOD WATCH FOR ICE JAM FLOODING IS IN EFFECT FOR WESTERN NEW
YORK, THE GENESEE VALLEY AND THE NORTHERN FINGER LAKES. WARM
TEMPERATURES WILL MELT THE SNOW PACK AND PRODUCE RISES IN AREA
CREEKS AND STREAMS, MOVING THE SURFACE ICE DOWNSTREAM AND POSSIBLY
CAUSING ICE JAMS.

.DAYS TWO THROUGH SEVEN...

THE FLOOD WATCH FOR ICE JAM FLOODING CONTINUES FOR MONDAY THROUGH
TUESDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Erie

When
March 16, 11:00 PM EST to March 17, 4:00 PM EST
Where
Erie forecast zone
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347066.